BOSKONE 54 is coming February 17-19, 2017! and the program schedule is now online. Come check out all of the exciting activities and start planning your convention! We’ll be posting the schedule in various formats soon for your convenience, including an online app and a program grid.
Boskone 54 Program Highlights!
Be sure to check out the full Program Schedule to see what else you would most like to attend, but here are a few highlights from this year’s signature events:
Free Friday Afternoon Programming (January 17 2:00-6:00 pm)
We’re hosting Free Friday Afternoon again, which means all Boskone programming begins at 2:00 pm on Friday, February 17th and is free to the public from 2:00-6:00 pm. Memberships are required after 6:00 pm on Friday and throughout the rest of the convention.
Friday 8:00 PM
Opening Ceremony & Boskone Reception
Erin Underwood (M), Brandon Sanderson, Dave Seeley, Maryelizabeth Yturralde, Lorraine Garland, Lojo Russo, Milton Davis, Ken MacLeod
Galleria – Stage · 120 min · Event
Welcome to Boskone, New England’s longest-running convention for science fiction, fantasy, and horror! Whether you are attending for the first time or the fifty-fourth, we invite you to join us in the Galleria to meet this year’s guests.
Connoisseurs and philistines alike: welcome to the Boskone Art Show! Join us in the Galleria for an upscale social mixer. Meet our program participants while enjoying refreshments, stimulating conversation, and exceptional art that’s a feast for the eyes. Experience the music and the festivities as Boskone celebrates another year of science fiction, fantasy, and horror in Boston.
Friday 9:00 PM
Featured Filkers Concert: The Fabulous Lorraine & Lojo Russo
Lorraine Garland, Lojo Russo
Marina 1 · 60 min · Event
The Fabulous Lorraine (aka Quiche Me Deadly) and Lojo Russo, longtime friends and coconspirators, have come to Boskone to entertain us with their fanciful and farcical music — which has yet to disappoint anyone, including themselves.
Saturday 10:00 AM
SketchUp as a Tool for 2-D Artists: Art Demo by Official Artist Dave Seeley
Marina 1 · 120 min · Demonstration
Dave Seeley incorporates a variety of tools and methods in his work. Using the free software SketchUp, Boskone’s Official Artist shares how he builds and renders artistic elements within his 2-D illustrations.
Saturday 11:00 AM
Special Guest Interview: Maryelizabeth Yturralde
Maryelizabeth Yturralde, Dana Cameron
Harbor II · 60 min · Interview
Boskone’s Special Guest, Maryelizabeth Yturralde, joins us from a Mysterious Galaxy far, far away. From running a bookstore to helping to plan programming for Comic-Con International, M’e (as her friends call her) has been a part of the various forms of fandom for … well, let’s just say for a significant amount of time. Join author Dana Cameron and M’e for a lively discussion between old friends.
Saturday 1:00 PM
Guest of Honor Brandon Sanderson: Building a Career
Brandon Sanderson, Joshua Bilmes, Moshe Feder
Harbor III · 60 min · Dialog
Even a prodigiously talented author doesn’t become a success alone, or overnight. Boskone 54’s Guest of Honor, Brandon Sanderson; his agent, Joshua Bilmes; and his editor, Moshe Feder, discuss how they have worked together to sculpt and craft the award-winning and New York Times bestselling author, “Brandon Sanderson, ” that we know today. All three luminaries share their stories of navigating the shoals of the publishing world as they built friendships and careers within the speculative fiction industry.
Saturday 4:00 PM
“Chemistry Is Everything” — Science Speaker Presentation by Milton Davis
Harbor II · 60 min · Solo Talk
Milton Davis, Boskone 54’s Science Guest, talks chemistry. What is it? Why is it important? Why is chemistry, well, everything? From polymers to global warming, the magic of chemistry binds matter together — or breaks it apart. Milton dives into fundamentals as well as specifics, with a special focus on acrylic polymer chemistry … A research and development chemist who’s specialized in acrylic polymer coatings for 30 years, Milton Davis is an industry expert in floor finish technologies, and holds a patent in electronic circuit board cleaning technology.
Saturday 6:30 PM
Boskone Book Party
Galleria – Stage · 60 min · Event
Join us for Boskone’s Book Party! See what’s just out from authors you love, and discover new favorites. The book party will include E. C. Ambrose (Elaine Isaak), Neil Clarke, LJ Cohen, Milton Davis, Grady Hendrix, Carlos Hernandez, Jeremy Flagg, Kristin Janz, Hillary Monahan, Cerece Rennie Murphy, Ian Randal Strock, Christine Taylor-Butler, and more!
Saturday 8:00 PM
Open Mic: Villains!
Kenneth Schneyer (M), Linda Addison (M), C. S. E. Cooney, Kate Baker, Milton Davis, Ada Palmer, Vincent O’Neil, Don Pizarro, Tom Kidd, Julie C. Day, Emma Caywood
Galleria · 90 min · Event
Live from Boskone … enjoy the unsavory stylings of our program participants and audience members. They share their open mic skills in the second annual Boskone Open Mic, which this year features our favorite fictitious villains! Each person gives his/her best 5-minute villainous performance — story, poem, song, skit, interpretive dance, or whatever!
OPTIONAL: For extra-appalling appeal, feel free to come dressed as your favorite fictitious villain!
The Rules: Boskone members are invited to join our participants in the open mic by signing up for one of the six open slots at the door to the event, which opens for sign-ups at 7:30 p.m. Each performer is given a firm 5-minute time limit (max), including setup time. So a quick transition between acts is key.
Boskone 54 Awards Ceremony
David G. Grubbs, Gay Ellen Dennett, Michael Sharrow, Jane Yolen, Bruce Coville, Greg Manchess
Harbor II+III · 20 min · Event
Saturday night’s theatrical extravaganza continues with the New England Science Fiction Association (NESFA) event in which we present our annual Skylark and Gaughan awards. The Skylark Award honors the work and personal qualities of an exceptional contributor to science fiction. The Gaughan Award is presented to a talented emerging artist. Tonight, we will also be announcing the winner of the annual NESFA Short Story Contest.
Saturday 9:00 PM
The Play’s The Thing!
Laurie Mann (M), Lojo Russo, Lorraine Garland, David G. Grubbs, Erin Underwood (M), Jane Yolen, Bruce Coville, David Anthony Durham, Darlene Marshall
Harbor II+III · 90 min · Event
Boskone’s theatrical extravaganza features a live reading of a faux-Shakespearean play that is based upon an empire far, far away that has strucketh back against an intrepid group of friends who are forced to confront the darker side. There will be capes and a lighted saber (or two) and shenanigans to entertain audiences of all ages!
Sunday 9:30 AM
Flash Fiction Slam
Rob Greene (M), James Patrick Kelly, Bruce Coville, Leigh Perry, Dana Cameron
Marina 4 · 90 min · Event
Boskone’s Flash Fiction Slam returns! Be one of eleven (11) writers to compete for the title of The Flash, reading your own original fiction — which must tell a complete tale within a 3-minute period. Our expert panel of judges will score your work, and you automatically lose 10 percent for going over your 3-minute time. You may only read your own work. The reader with the top score wins! Sign up before the con for one of eight (8) reading slots on a first-come, first-served basis by signing up online before the convention. Or sign up onsite at Program Ops in the Galleria for one of three (3) at-con openings. A waiting list will also be available.
Sunday 11:00 AM
NESFA Press Guest Interview: Ken MacLeod
Ken MacLeod, Charles Stross
Harbor III · 60 min · Interview
Charles Stross interviews our NESFA Press Guest, Ken MacLeod. Will we hear about Scotland, zoology, and biomechanics, or the intersection between socialist ideologies and computer programming? Come and find out!
Want to attend Boskone? We’d love to see you there. All attendees need to purchase a Boskone 54 convention membership. Click here to buy yours today!
- Adult Full Convention: $65
- College Student Full Convention: $40 (school ID required)
- K-6 Full Convention: $25 (school ID may be required)
- 7-12 Full Convention: $25 (school ID may be required)
One Day Rates